Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Morristown, TN

August 28, 20164 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 28, 2016, 3:17 PM EDT for 4 counties in Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 3:17 PM EDT (19:17 UTC)
Expired
Aug 28, 2016, 4:00 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Grainger County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 19 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS54 KMRX 281917
SVRMRX
TNC057-059-063-089-282000-
/O.NEW.KMRX.SV.W.0173.160828T1917Z-160828T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAINGER COUNTY IN EASTERN TENNESSEE...
  WEST CENTRAL GREENE COUNTY IN EASTERN TENNESSEE...
  HAMBLEN COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...

* UNTIL 400 PM EDT

* AT 316 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  RUSSELLVILLE... OR 7 MILES EAST OF MORRISTOWN...MOVING SOUTHWEST
  AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MORRISTOWN...JEFFERSON CITY...BEAN STATION...WHITE PINE...
  RUSSELLVILLE...MOSHEIM...BULLS GAP...ALPHA...LOWLAND...
  MOHAWK AND PANTHER CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3625 8310 3625 8306 3624 8306 3619 8302
      3614 8314 3616 8317 3618 8317 3618 8318
      3613 8318 3615 8322 3613 8322 3613 8324
      3610 8323 3603 8339 3624 8350 3631 8326
      3628 8323 3630 8323 3631 8318 3634 8316
TIME...MOT...LOC 1916Z 065DEG 5KT 3624 8316 

HAIL...0.88IN
WIND...60MPH
 
$$

EMH
1 follow-up statement
450 
WWUS54 KMRX 281935
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN AUG 28 2016

TNC059-281945-
/O.CAN.KMRX.SV.W.0173.000000T0000Z-160828T2000Z/
GREENE TN-
335 PM EDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3624 8350 3631 8326 3628 8323 3630 8323
      3631 8318 3619 8320 3608 8342
TIME...MOT...LOC 1935Z 098DEG 11KT 3626 8326 

$$

TNC057-063-089-282000-
/O.CON.KMRX.SV.W.0173.000000T0000Z-160828T2000Z/
GRAINGER TN-HAMBLEN TN-JEFFERSON TN-
335 PM EDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EAST CENTRAL GRAINGER...HAMBLEN AND NORTHEASTERN JEFFERSON
COUNTIES...

AT 335 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... OR NEAR MORRISTOWN...MOVING WEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...BEAN STATION...RUSSELLVILLE...ALPHA AND
PANTHER CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3624 8350 3631 8326 3628 8323 3630 8323
      3631 8318 3619 8320 3608 8342
TIME...MOT...LOC 1935Z 098DEG 11KT 3626 8326 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:46 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 28, 2:46 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
246 PM EDT SUN AUG 28 2016

.SHORT TERM...(Tonight and Monday)...The mid level ridge
remains over the region for the short term.  After any lingering
convection this evening dissipates...should see a mostly clear
night.  By Monday the axis of the mid level ridge shifts west...with
subsidence and drying shown across our area. Model soundings show
little instability...but for now will keep the previous forecast of
slight chance PoPs going for the afternoon. Will make some tweaks up
to MAV max temps once again.

.LONG TERM...(Monday night through Sunday)...Minimal changes made to
the extended forecast as the ridge of high pressure remains the
dominate weather feature through much of this week. This will
provide continued above normal temperatures through at least
Thursday. Strong daytime heating combined with a few weak
disturbances will bring the chance for isolated to scattered
convection most afternoons, with the best chance across the higher
elevations.  Models are still inconsistent on the finer details, but
at this point it looks like a stronger frontal boundary will move in
from the north and cross the area during the Thursday/Friday
timeframe, bringing a better chance for more widespread coverage of
showers/thunderstorms for the end of the workweek and just slightly
cooler temperatures for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  70  93 /  20  20  10  10
Knoxville McGhee Tyson Airport, TN  70  94  68  92 /  20  20  10  10
Oak Ridge, TN                       71  94  70  93 /  20  20  10  10
Tri Cities Airport, TN              64  92  64  91 /  20  20  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/EMH
Hazardous weather outlook, Aug 28, 3:12 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT SUN AUG 28 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
312 PM EDT SUN AUG 28 2016 /212 PM CDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING WITH DAMAGING WIND GUST BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 2:59 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SUN AUG 28 2016

TNZ016-039-040-042-281930-
HAWKINS-NORTHWEST COCKE-HAMBLEN-NORTHWEST GREENE-
259 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE...HAMBLEN
AND SOUTHWESTERN HAWKINS COUNTIES...

AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... OR 9 MILES EAST OF MORRISTOWN...MOVING WEST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...RUSSELLVILLE...MOSHEIM...BULLS GAP...ST. CLAIR...
LOWLAND AND MOHAWK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3620 8301 3606 8324 3608 8325 3609 8324
      3613 8328 3628 8335 3630 8332 3627 8331
      3628 8330 3626 8328 3628 8328 3627 8327
      3629 8326 3631 8326 3635 8308
TIME...MOT...LOC 1858Z 067DEG 8KT 3624 8313

EMH
Special weather statement, Aug 28, 3:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN AUG 28 2016

NCZ060-TNZ086-087-101-102-281930-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-
304 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK AND SOUTHWESTERN MONROE COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST
OF ETOWAH...OR 15 MILES NORTH OF DUCKTOWN...MOVING SOUTHWEST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...COKER CREEK...BULLET CREEK...VIOLET...TURTLETOWN AND
UNAKA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3528 8451 3532 8445 3533 8440 3534 8440
      3534 8441 3536 8441 3539 8420 3521 8410
      3509 8444
TIME...MOT...LOC 1903Z 066DEG 8KT 3524 8429

EMH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:07 PM EDTSpecial Weather StatementMRXClaiborne38 min
Aug 27, 9:12 PM EDTSpecial Weather StatementMRXCampbell48 min
Aug 27, 9:41 PM EDTSpecial Weather StatementMRXCampbell49 min
Aug 28, 2:59 PM EDTSpecial Weather StatementMRXHamblen31 min
Aug 28, 3:04 PM EDTSpecial Weather StatementMRXMonroe26 min
Aug 28, 3:27 PM EDTSpecial Weather StatementMRXMonroe48 min
Aug 28, 3:40 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock50 min
Aug 28, 3:42 PM EDTSpecial Weather StatementMRXPolk48 min
Aug 28, 4:00 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson30 min
Aug 28, 4:01 PM EDTSpecial Weather StatementMRXPolk44 min
Aug 28, 4:09 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton51 min
Aug 28, 4:21 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Jefferson, Knox, Union54 min
Aug 28, 4:29 PM EDTSevere Thunderstorm WarningMRXBradley, Polk31 min
Aug 28, 5:00 PM EDTSpecial Weather StatementMRXHamilton45 min
Aug 28, 5:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union46 min
Aug 28, 5:19 PM EDTSpecial Weather StatementMRXCampbell41 min
Aug 28, 5:23 PM EDTSevere Thunderstorm WarningMRXMarion37 min
Aug 28, 5:31 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott29 min
Aug 28, 5:58 PM EDTSpecial Weather StatementMRXAnderson62 min
Aug 28, 6:00 PM EDTSpecial Weather StatementMRXAnderson60 min
Aug 28, 6:15 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane30 min
Aug 28, 6:27 PM EDTSpecial Weather StatementMRXSevier63 min
Aug 28, 6:44 PM EDTSpecial Weather StatementMRXLoudon46 min
Aug 28, 6:59 PM EDTSpecial Weather StatementMRXMorgan46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.